Psycho-Babble Medication Thread 1076024

Shown: posts 1 to 12 of 12. This is the beginning of the thread.

 

Came off Effexor

Posted by ando35 on February 5, 2015, at 17:04:58

I came off Effexor 4 weeks ago after tapering for a year. I just sort of lowered the dose really low to like 25 mg or 15 and stayed there because I couldn't come off it. The doc added wellbutrin to come off it about a year ago too.

Anyways I am finally off it. The first two weeks I was tired but sort of ok. But now I am a wreck. The anxiety is horrible. It is the same sort of weird anxiety/paranoia I used to suffer. Just so anxious I don't know what to say to people. I am afraid to get up to go to the bathroom. Bizarre, I know. The thing is this is how I used to feel. As a kid, and just a few years ago. Efexor was one of the few meds that "cured" this, that made me feel normal.

I was coming off it because I thought efexor was causing sexual side effects but it was not the effexor after all.

Is this anxiety withdrawal or just me going back to how I was pre treatment?

I feel bad about going back on it because I have been on meds 15 years and that doesnt seem right, like am just using them to numb myslef.

However, I really do not think I can function like this. I don't know if I can work or cope, I am paralyzed with fear.

Any input?


 

Re: Came off Effexor

Posted by ed_uk2010 on February 5, 2015, at 17:34:23

In reply to Came off Effexor, posted by ando35 on February 5, 2015, at 17:04:58

>The first two weeks I was tired but sort of ok. But now I am a wreck.

Withdrawal symptoms from Effexor occur very rapidly, due to the drug's short duration of action in the body. Symptoms which emerge only after two weeks are likely to be a relapse of your original condition.

>It is the *same sort* of weird anxiety/paranoia I used to suffer.

That's a clue. Effexor withdrawal usually produces different symptoms to those which were originally being treated, and many of the symptoms are not clearly psychiatric eg. pronounced dizziness, nausea and tingling or shock-like sensations. Common psychiatric withdrawal symptoms such sudden surges of emotion are often unlike the original condition.

>Effexor was one of the few meds that "cured" this, that made me feel normal.

It does sound like you responded well.

>I was coming off it because I thought effexor was causing sexual side effects but it was not the effexor after all.

The most common sexual side effect is delayed or inhibited orgasm. Reduced libido can be experienced after long-term treatment. Erectile dysfunction is less common.

What sort of sexual problem do you have?

>I feel bad about going back on it because I have been on meds 15 years and that doesnt seem right, like am just using them to numb myslef.

Were you numb, or were you well?

Have you tried any non-medical treatments for your anxiety? Psychological treatments, for example.

 

Re: Came off Effexor

Posted by ed_uk2010 on February 5, 2015, at 17:42:53

In reply to Came off Effexor, posted by ando35 on February 5, 2015, at 17:04:58

>I just sort of lowered the dose really low to like 25 mg or 15 and stayed there because I couldn't come off it.

Were you feeling well on such a low dose?

Depending on whether you can cope, you could wait to see if your anxiety passes. If you had a long-term problem with severe anxiety before you started Effexor, that problem is still likely to exist. If you started Effexor after a short-term problem, your current anxiety might not persist.

Severe anxiety disorders do tend to be quite long lasting without treatment.

Assuming you were not having any side effects from the low dose of Effexor, and you were feeling well, I don't see any major risk of restarting it. I can see you fear the idea of depending on it.

I do not know what else you've tried for your anxiety. People who respond well to low doses of Effexor also tend to respond well to low doses of SSRIs. This is not always the case of course. Among the SSRIs, paroxetine (Paxil) is particularly difficult to withdraw from, like Effexor. Fluoxetine (Prozac) is the easiest SSRI to withdraw from. People with anxiety should start with a low dose and increase if needed. High starting doses can cause a temporary aggravation of anxiety.

>Wellbutrin

Wellbutrin can treat depression, but it does not generally reduce Effexor withdrawal symptoms or make Effexor easier to stop. SSRIs such a fluoxetine do reduce Effexor withdrawal symptoms.

 

Re: Came off Effexor

Posted by ando35 on February 5, 2015, at 17:45:47

In reply to Re: Came off Effexor, posted by ed_uk2010 on February 5, 2015, at 17:34:23

Thank you Ed. I am in a real bad way here and I appreciate someone helping me out. I think part of my problem is isolation/lack of support.

My feeling is that I probably was not numb, like on klonopin.

And I do believe it is not just withdrawals but return of symptoms.

I have not been doing any therapy or developing coping skills like in AA. I think sometimes the reason I do not do these things is because the med is making me feel better and thus I use it as a crutch instead of doing some therapy or AA. Like if I were in pain I would be forced to do it?

I don't know. I am going back on it tonight, but I wonder deep down if it is a behavioral lack of developing coping skills and etc or is it really die to biochemical depression? I don't know.

 

Re: Came off Effexor

Posted by ed_uk2010 on February 5, 2015, at 19:23:41

In reply to Re: Came off Effexor, posted by ando35 on February 5, 2015, at 17:45:47

>My feeling is that I probably was not numb, like on klonopin.

In that case it probably wouldn't be a bad thing to restart. High doses of Effexor are more likely to cause numb feelings or fatigue, but you weren't taking much at all.

>And I do believe it is not just withdrawals but return of symptoms.

In that case, I think you should consider taking the minimum dose of Effexor that works well for you, based on past experience.

>I have not been doing any therapy or developing coping skills like in AA. I think sometimes the reason I do not do these things is because the med is making me feel better and thus I use it as a crutch instead of doing some therapy or AA.

Do you think you need to do AA or therapy? You might do, I don't know. Perhaps your recent experience should be a trigger to help you decide? Maybe get some advice from your doctor or a referral.

 

Re: Came off Effexor

Posted by ando35 on February 5, 2015, at 20:16:49

In reply to Re: Came off Effexor, posted by ed_uk2010 on February 5, 2015, at 19:23:41

One last thing.

Last year I remember realizing how much sharper my thinking was. This was after two things happened 1)I fixed my thyroid with meds and 2) I went on wellbutrin.

Which do you think cured my "brain fog"? I was on efexor then so I guess effexor is not in the equation here in terms of does effexor affect cognition negatively?

 

Re: Came off Effexor

Posted by ed_uk2010 on February 6, 2015, at 8:19:15

In reply to Re: Came off Effexor, posted by ando35 on February 5, 2015, at 20:16:49

> One last thing.
>
> Last year I remember realizing how much sharper my thinking was. This was after two things happened 1)I fixed my thyroid with meds and 2) I went on wellbutrin.

Both of these could have produced an improvement. Fatigue and poor concentration are common in thyroid disease, and treatment should be beneficial. Wellbutrin is also frequently helpful for improving concentration in people who are depressed.

One of the most common causes of 'brain fog' is excess alcohol intake. I have no idea whether this applied to you at that point in your life.

 

Re: Came off Effexor

Posted by ed_uk2010 on February 6, 2015, at 8:25:27

In reply to Re: Came off Effexor, posted by ando35 on February 5, 2015, at 20:16:49

What sort of cognitive problems do you have?

 

Re: Came off Effexor

Posted by Ando35 on February 6, 2015, at 15:55:15

In reply to Re: Came off Effexor, posted by ed_uk2010 on February 6, 2015, at 8:25:27

What i noticed was that i could recall things better and come up with ideas better once the thyroid was fixed.

 

Re: Came off Effexor

Posted by ed_uk2010 on February 6, 2015, at 16:07:15

In reply to Re: Came off Effexor, posted by Ando35 on February 6, 2015, at 15:55:15

> What i noticed was that i could recall things better and come up with ideas better once the thyroid was fixed.

That's good. So is your thyroid treatment optimised now?

 

Re: Came off Effexor

Posted by Ando35 on February 6, 2015, at 16:46:05

In reply to Re: Came off Effexor, posted by ed_uk2010 on February 6, 2015, at 16:07:15

pretty much optimized. The problem i have is that the immune system attacks the thyroid and every now and then it gets worse and i get sick. The symptoms ate fatigue, brain fog, depression etcetc.

It blows my mind the feelings that came up when i came off th med. I had forgotten how bad it is and effecor is the only thing that worked i think.

 

Re: Came off Effexor ando35

Posted by phidippus on February 10, 2015, at 16:25:22

In reply to Came off Effexor, posted by ando35 on February 5, 2015, at 17:04:58

>Is this anxiety withdrawal or just me going back to how I was pre treatment?

That level of anxiety is indicative of a pre-treatment state.

Eric


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.